AAOS: Bisphosphonates May Adversely Affect Bone Quality

Modern Medicine—March 12, 2010

Long-term bisphosphonate therapy may adversely affect bone quality and increase the risk of atypical hip fractures, according to research presented this week at the annual meeting of the American Academy of Orthopaedic Surgeons, held from March 9 to 13 in New Orleans. On March 10, the U.S. Food and Drug Administration (FDA) issued a statement saying that FDA reviewed data have not shown a clear connection between bisphosphonates and fractures but that more information that may provide additional insight into the issue is being gathered.

In one study, Eve Donnelly, Ph.D., of Hospital for Special Surgery in New York City, and colleagues obtained bone biopsies of women with femoral fractures, including 12 who took bisphosphonates for an average of 8.5 years, and nine did not. They found that bisphosphonate use was associated with significant decreases in minerals involved in bone quality.

"Bisphosphonate use altered the bone quality by narrowing the distribution of the mineral properties in the biopsied tissue," Donnelly and colleagues conclude. "However, bisphosphonate use did not alter bone microarchitecture or percent of osteoid surface in these fracture patients. Our data suggest that suppression of bone turnover with long-term bisphosphonates results in a loss of heterogeneity of the tissue properties that may contribute to the risk of atypical fractures."

Read the full article at modernmedicine.com.

^ Back to Top
Request an Appointment